North Carolina, 2013

Hail and Damaging Winds in North Carolina, September 3, 2013

September 3, 2013 · NWS ILM · 9 events in 3 counties and zones

Severe thunderstorms developed in advance of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Severe thunderstorms developed in advance of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 3, 2:17 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 3, 2:17 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
317 PM EDT TUE SEP 3 2013

.SYNOPSIS...
HUMID AND UNSETTLED WEATHER WILL PRECEDE A COLD FRONT TONIGHT
THROUGH EARLY WEDNESDAY. THE FRONT WILL USHER IN SLIGHTLY COOLER
AND DRIER AIR WEDNESDAY THROUGH FRIDAY. SURFACE HIGH PRESSURE
WILL MOVE OFFSHORE SATURDAY...CREATING SEASONABLE TEMPERATURES
AND HUMIDITY THROUGH THE UPCOMING WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM TUESDAY...TEMPERATURES STRUGGLED TO CLIMB EARLIER TODAY
AS CLOUD COVER WANED ACROSS MUCH OF THE AREA...BUT WITHIN THE LAST
HOUR OR TWO...AREAS WITH BREAKS IN THE CLOUDS HAVE HAD TEMPS
INCREASE TO THE UPPER 80S. HIGHS SHOULD PEAK IN THE LOW 90S
TODAY...WHICH WITH AN ABUNDANTLY MOIST ATMOSPHERE...WITH PWAT
VALUES JUST ABOUT NEAR 2 INCHES...WILL MAKE FOR ANOTHER WARM AND
HUMID DAY. HEAD INDICES ACROSS THE INLAND AREAS WILL REACH UP TO
NEAR 102 DEGREES...JUST BELOW CRITERIA.

A FEW SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS
PORTIONS OF THE AREA THIS AFTERNOON. ONE CLUSTER HAS MOVED INTO
DARLINGTON AND FLORENCE COUNTIES...WHICH SEEMS TO BE ALIGNED WITH A
SW-NE ORIENTED LINE OF CONVECTION NE-WARD UP TOWARDS THE
NORTHEASTERN PART OF THE STATE. AS THIS LINE CONTINUES TO PROGRESS
EASTWARD...COULD SEE LINE FILL IN...THUS HAVE INCREASED POPS IN THIS
AREA. OTHER SHOWERS HAVE DEVELOPED ALONG THE SEABREEZE IN THE NC
COUNTIES...AND THUS HAVE INCREASE POPS IN THIS AREA AS WELL.
ANTICIPATE COVERAGE TO BECOME WIDELY SCATTERED OVER THE NEXT FEW
HOURS AS THE FRONT AND SHORTWAVE CONTINUE TO PUSH EASTWARD TOWARDS
THE FORECAST AREA. LATEST GUIDANCE HAS FRONT TO PUSH OFFSHORE
TONIGHT...WITH A CHANGE OF THE WINDS TRENDING FROM WEST TO EAST
ACROSS THE AREA...VEERING FROM SOUTHWEST TO WEST AND BECOMING LIGHT
OVERNIGHT. POPS DECREASE ACCORDINGLY WITH FRONTAL PASSAGE AND DRIER
AIR QUICKLY INFILTRATES INTO THE AREA. ONLY WEATHER ISSUE OVERNIGHT
WILL BE AREAS OF FOG WITH POSSIBLE STRATUS DEVELOPMENT LATE
OVERNIGHT INTO THE EARLY MORNING HOURS. OVERNIGHT LOWS WILL RANGE
FROM UPPER 60S ACROSS THE WESTERN-MOST PORTIONS OF THE FORECAST AREA
TO THE LOWER 70S THROUGH TO THE COAST.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3 PM TUESDAY...DAYBREAK WEDNESDAY A FLIMSY COLD FRONT WILL
PERISH OFFSHORE. ONLY SLIGHTLY COOLING AND DRYING IS ANTICIPATED
WEDNESDAY. SURFACE DEWPOINTS SHOULD BEGIN DROPPING INTO THE MIDDLE
AND UPPER 60S AREA-WIDE WEDNESDAY AFTERNOON AND EVENING...MAKING
FOR A MUCH LESS MUGGY FEEL TO THE AIR. MINIMUM TEMPERATURES IN
THE 60S ARE ANTICIPATED THURSDAY MORNING EXCEPT AROUND 70 NEAR
THE COAST. A SECONDARY SURGE OF DRY AIR WILL ARRIVE AS HIGH PRES
OVER THE OHIO VALLEY DROPS SOUTH INTO THE MID-ATLANTIC REGION
AND SENDS A REINFORCING COLD FRONT SOUTH OVER THE CAROLINAS.
THIS SHOULD RESULT IN EVEN DRIER AIR AND SLIGHTLY MORE COOLER
AIR INTO EARLY FRIDAY. DRY AIR ABOVE 700 MB DURING THIS FORECAST
PERIOD WILL MAINTAIN POP VALUES BELOW MENTIONABLE VALUES.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 3 PM TUESDAY...SFC HIGH PRESSURE WILL BUILD DOWN OVER THE
CAROLINAS WITH CENTER SHIFTING ALMOST DIRECTLY OVERHEAD FRI NIGHT
INTO SAT. A SHORTWAVE RIDING AROUND THE MORE PERSISTENT LONGER WAVE
MID TO UPPER TROUGH OVER THE NORTHEAST CONUS WILL PUSH A BOUNDARY
SOUTH AHEAD OF THIS HIGH PRESSURE ON FRIDAY. LOOKING AT THE PCP
WATER VALUES THE BOUNDARY LOOKS LIKE IT WILL BE CLEARING NORTHEAST
SOUTH CAROLINA EARLY FRI WITH A DEEPER DRIER NORTHERLY FLOW REACHING
DOWN INTO THE CAROLINAS. MODEL GUIDANCE SHOWS DEWPOINT TEMPS
DROPPING A GOOD 5 DEGREES DOWN TO THE LOW TO MID 60S FRI INTO
SATURDAY. WITH DRIER AIR IN PLACE AND WEAK HIGH PRESSURE SHIFTING
BY...EXPECT MORE IDEAL RADIATIONAL COOLING CONDITIONS OVER THE
WEEKEND. THIS WILL ALLOW A GREATER DIURNAL SWING OF TEMPS WITH
RELATIVELY COOLER AND MORE SEASONABLE OVERNIGHT LOWS DROPPING DOWN
TO THE MID 60S MOST PLACES WITH LOWER READINGS IN MORE TRADITIONALLY
COOLER SPOTS. OVERALL EXPECT TEMPS TO REACH INTO THE MID 80S DURING
THE DAY IN EARLY SEPTEMBER SUNSHINE AND LIMITED CLOUDS. WILL SHOW
LOW END CHC OF SHOWERS EXITING THE AREA EARLY FRI AND REMAINING DRY
THROUGH THE WEEKEND WITH A GRADUAL WARMING BY END OF WEEKEND.

THE SFC HIGH WILL DROP SOUTHEAST AND WEAKEN AS IT SHIFTS OFF SHORE
SAT NIGHT INTO SUNDAY. THIS WILL TAKE THE DRIEST AIR OFF THE COAST
BY SUNDAY WITH A WEAK RETURN FLOW SETTING UP THROUGH EARLY NEXT
WEEK. PCP WATER VALUES DOWN CLOSE TO AN INCH OVER THE WEEKEND WILL
RISE CLOSER TO 1.75 INCHES BY MONDAY AHEAD OF A COLD FRONT MOVING
DOWN FROM THE NORTH. THE MID TO UPPER TROUGH WILL PUSH THIS WEAK
FRONT SOUTH ON MONDAY AS THE H5 TROUGH FINALLY LIFTS OFF TO THE
NORTHEAST.  MID TO UPPER RIDGE WILL BUILD EAST OVER THE
SOUTHEAST THROUGH MID WEEK NEXT WEEK AS SURFACE HIGH EXTENDS DOWN
INTO THE CAROLINAS FROM THE NORTH. OVERALL EXPECT A FAIRLY QUIET
PERIOD TUES THROUGH MID WEEK WITH DEEPER DRIER AIR IN PLACE.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 19Z...BROAD CYCLONIC TURNING OF THE CLOUDS ON VISIBLE...DUE
TO LOW PRESSURE ALONG THE PIEDMONT TROUGH. CLOUDS HAVE CAPPED
THINGS...BUT SCATTERED SKIES NOW ARE ALLOWING TEMPS TO REACH THE
TRIGGER LEVEL. EXPECT SCATTERED TO POSSIBLY NUMEROUS CONVECTION BY
19Z...CONTINUING INTO THE EVENING HOURS. HIGHEST PWATS WILL BE
ALONG THE COAST...WITH BRIEF LIFR VISIBILITIES POSSIBLE IN
ISOLATED THUNDER. CONVECTION WILL SLOWLY WANE BUT MAY LINGER INTO
THE EVENING. SOUTHWEST FLOW TODAY...BECOMING LIGHT AND MAINLY
WESTERLY TONIGHT. FRONTAL PASSAGE WEDNESDAY MORNING WILL USHER IN
DRIER AIR WITH SCATTERED SKIES AND A LIGHT NORTHEASTERLY WIND.

EXTENDED OUTLOOK...MORNING FOG/STRATUS IS POSSIBLE THURSDAY WITH A
SLIGHT CHANCE OF SHOWERS FRIDAY EVENING WITH ANOTHER FRONTAL
PASSAGE. VFR SATURDAY AND SUNDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM TUESDAY...SOUTHWEST WINDS OF 10 TO 15 KTS WILL CONTINUE
THROUGH THE REST OF TODAY AHEAD OF AN APPROACHING COLD FRONT.
LATER THIS EVENING WINDS WILL GRADUALLY BEGIN TO SHIFT FROM
SOUTHWEST TO WEST-SOUTHWEST...AND THEN MAINLY WESTERLY AS THE
FRONT PUSHES OFFSHORE OVERNIGHT...WITH SUSTAINED WINDS CONTINUING
IN THE 10 TO 15 KT RANGE. CANNOT COMPLETELY RULE OUT A ROUGE GUST
NEAR 20 KTS...BUT CONFIDENCE IS FAIRLY LOW...THUS HAVE NOT
INTRODUCED SCEC. SEAS WILL BE AROUND 3 FT...WITH THE EXCEPTION OF
2 TO 4 FT SEAS ACROSS THE SOUTHERN-MOST ZONES.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM TUESDAY...ALTHOUGH A COLD FRONT WILL MOVE OVER THE WATERS
EARLY WEDNESDAY...WINDS OVERALL WILL REMAIN LIGHT AND QUICKLY VEERING
FROM NNE TO SSE BY MIDDLE OR LATE AFTERNOON AS WEAK HIGH PRESSURE
MOVES OFFSHORE. WINDS ARE EXPECTED TO REMAIN LIGHT AND MAINLY S-SW
THURSDAY AS SURFACE HIGH PRESSURE HOLDS SE OF THE WATERS. BECAUSE
OF THE LIGHT WINDS SEA HEIGHT MAINLY 2-3 FEET IN A COMBINATION OF
SE WAVES 2 FT EVERY 9-10 SECONDS AND A LIGHT SOUTHERLY CHOP.

LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 3 PM TUESDAY...WINDS WILL SHIFT AROUND TO THE NORTHEAST AS
HIGH PRESSURE PUSHES A BOUNDARY SOUTH EXITING WATERS EARLY FRI.
EXPECT NE SURGE PRODUCING WINDS UP AROUND 15 KTS FRI NIGHT INTO
SATURDAY. THESE WINDS DRIVE AN INCREASING NE WIND CHOP INTO THE
WAVE SPECTRUM...AND SIGNIFICANT SEAS WILL RISE FROM 1-2 FT EARLY
FRIDAY...TO 3-4 FT BY SATURDAY AND POSSIBLY HIGHER SEAS IN OUTER
WATERS. WINDS WILL VEER AROUND TO THE EAST AND EVENTUALLY SE AS
HIGH PRESSURE SHIFTS OFF SHORE AND WEAKENS THROUGH SUNDAY. EXPECT
A RETURN FLOW SETTING UP WITH SE WINDS AROUND 10 KTS OR LESS
THROUGH EARLY NEXT WEEK.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...SGL/III
SHORT TERM...MJC
LONG TERM...RGZ
AVIATION...DL/SGL
Hazardous weather outlook, Sep 3, 5:38 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
638 AM EDT TUE SEP 3 2013

NCZ106-108-SCZ054-056-041045-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN-
638 AM EDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES THIS AFTERNOON WILL RANGE BETWEEN 97 TO 102
DEGREES...REMAINING JUST BELOW ADVISORY THRESHOLDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ110-041045-
COASTAL BRUNSWICK-
638 AM EDT TUE SEP 3 2013

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

HEAT INDEX VALUES THIS AFTERNOON WILL RANGE BETWEEN 97 TO 102
DEGREES...REMAINING JUST BELOW ADVISORY THRESHOLDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-041045-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
638 AM EDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES THIS AFTERNOON WILL RANGE BETWEEN 97 TO 102
DEGREES...REMAINING JUST BELOW ADVISORY THRESHOLDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-041045-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
638 AM EDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DCH

In the hours before

Local storm report, Sep 3, 2:58 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
358 PM EDT TUE SEP 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     5 E COWARD              33.96N  79.66W
09/03/2013                   FLORENCE           SC   DEPT OF HIGHWAYS

            POWER LINES BLOWN ONTO 1003 S FRIENDFIELD ROAD

&&

EVENT NUMBER ILM1300286

MJC
Local storm report, Sep 3, 3:13 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
413 PM EDT TUE SEP 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     FORESTBROOK             33.72N  78.96W
09/03/2013                   HORRY              SC   911 CALL CENTER

            TREE DOWN IN ROADWAY AT QUAIL HOLLOW RD AND FORESTBROOK
            RD - TIME ESTIMATED BASED ON RADAR

&&

EVENT NUMBER ILM1300287

BJR
Local storm report, Sep 3, 3:18 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
418 PM EDT TUE SEP 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 WNW MYRTLE BEACH      33.71N  78.92W
09/03/2013                   HORRY              SC   MEDIA

            TREE BLOWN ON POWERLINE ON PINE ISLAND ROAD NEAR
            COASTAL GRAND MALL.

&&

EVENT NUMBER ILM1300288

MJC
Local storm report, Sep 3, 3:19 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
419 PM EDT TUE SEP 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TSTM WND DMG     6 S PAMPLICO            33.90N  79.55W
09/03/2013                   FLORENCE           SC   DEPT OF HIGHWAYS

            POWER LINES IN ROADWAY AT BIG SWAMP RD AND BAZEN RD -
            TIME ESTIMATED BASED ON RADAR

&&

EVENT NUMBER ILM1300289

BJR
Local storm report, Sep 3, 3:38 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
438 PM EDT TUE SEP 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     6 SSE PAMPLICO          33.92N  79.54W
09/03/2013                   FLORENCE           SC   PUBLIC

            MULTIPLE TREES DOWN ON TOP OF POWER LINES AND BLOCKING
            THE ROADWAY - TIME ESTIMATED BASED ON RADAR

&&

EVENT NUMBER ILM1300290

BJR
Local storm report, Sep 3, 3:45 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
445 PM EDT TUE SEP 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     1 SW CONWAY             33.82N  79.08W
09/03/2013                   HORRY              SC   DEPT OF HIGHWAYS

            POWER LINES IN ROADWAY ON JANETTE ST AT US HWY 701 -
            TIME ESTIMATED BASED ON RADAR

&&

EVENT NUMBER ILM1300291

BJR

The radar

The Raleigh/Durham radar (KRAX), 100 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bladen

When
September 3, 4:08 PM EST to 4:09 PM EST
Where
Bladen County, 2.33 mi NNW of Tobemory
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.830, -78.889

A tree was reported down on a house on Bladen Union Church Road. The time was estimated based on radar data.

Thunderstorm Wind, Bladen

When
September 3, 4:30 PM EST to 4:31 PM EST
Where
Bladen County, 2.31 mi NNE of White Oak
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.778, -78.679

A tree was reported down on Gum Spring Road. The time was estimated based on radar data.

Thunderstorm Wind, Bladen

When
September 3, 4:34 PM EST to 4:35 PM EST
Where
Bladen County, 2.79 mi WSW of Tar Heel
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.716, -78.826

A tree was reported down on Tar Heel Road. The time was estimated based on radar data.

Thunderstorm Wind, Bladen

When
September 3, 4:45 PM EST to 4:47 PM EST
Where
Bladen County, 2.06 mi WSW of Tar Heel to 1.97 mi WSW of Tar Heel
Measured
52 kt (60 mph) estimated gust
Property damage
$18,000
Reported by
Trained Spotter
Coordinates
34.720, -78.814

Approximately 15 trees were reported down near the intersection of Chickenfoot Road and Tar Heel Road. One of the trees fell onto a house.

Thunderstorm Wind, Bladen

When
September 3, 4:56 PM EST to 4:57 PM EST
Where
Bladen County, 2.49 mi N of Butters
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.586, -78.826

A tree was reportedly across the intersection of Hickman Road and Center Road. The time was estimated based on radar data.

Thunderstorm Wind, Bladen

When
September 3, 5:02 PM EST to 5:03 PM EST
Where
Bladen County, 0.87 mi N of Bladenboro
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.543, -78.799

Two trees were reportedly in the intersection at Village Street and Seaboard Street. The time was estimated based on radar data.

Thunderstorm Wind, Bladen

When
September 3, 5:02 PM EST to 5:03 PM EST
Where
Bladen County, 0.04 mi ESE of Bladenboro
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.530, -78.799

A tree was reported across the intersection of South Main Street and Kelly Street. The time was estimated based on radar data.

Thunderstorm Wind, Columbus

When
September 3, 5:21 PM EST to 5:22 PM EST
Where
Columbus County, 6.49 mi E of Evergreen
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.416, -78.786

Two trees were reported down on power lines and a car on Stephens Bellamy Lane. The time was estimated based on radar data.

Hail, Robeson

When
September 3, 6:09 PM EST to 6:10 PM EST
Where
Robeson County, 0.97 mi NNW of Alfords
Measured
0.88 in hail
Property damage
$500
Reported by
Public
Coordinates
34.593, -79.326

Hail to the size of nickels was reported on McLeod Road near Highway 130. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477313, 477314, 477315, 477328, 477316, 477317, 477318, 477321, 477324.